Minnesota, 2018

Hail in Minnesota, July 29, 2018

July 29, 2018 · NWS FGF · 1 event in 1 county or zone

Cold temperatures aloft and daytime heating helped contribute to hit and miss afternoon and early evening showers and mainly weak thunderstorms. However, one thunderstorm over Polk County, Minnesota, did become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Cold temperatures aloft and daytime heating helped contribute to hit and miss afternoon and early evening showers and mainly weak thunderstorms. However, one thunderstorm over Polk County, Minnesota, did become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 29, 1:59 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 29, 1:59 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
259 PM CDT Sun Jul 29 2018

.SHORT TERM...(This evening through Monday)
Issued at 255 PM CDT Sun Jul 29 2018

Convective coverage and intensity is main concern for the short
immediate term. Strongest convection so far this afternoon has
persisted across the northcentral MN Lakes country with isolated
thunderstorms and brief heavy rains the main concern through the
mid to late afternoon. Isolated thunderstorms are also firing
along a band just west of the Pembina, Grand Forks and Fargo
areas... and are likely to continue a slow progression to the
south-southeast through mid to late afternoon.

A building H5 ridge aloft and relatively seasonably cool and dry
air near the surface should help to keep widespread deep convective
in check... and minimize the risk for any severe storms. However a
briefly intense shower or thunderstorm is a slight risk across the
area through late afternoon.

The evening hours will see decreasing clouds with light and
variable winds. Low temperatures should once again cool into the
middle to upper 50s, just a bit below long term normals.

For Monday, expect fair skies with a light southerly wind
developing by midday. Afternoon highs should be a bit warmer than
today, and reach near long term normals.

.LONG TERM...(Monday night through Sunday)
Issued at 255 PM CDT Sun Jul 29 2018

Monday night through Wednesday...The period will start out fairly
quiet with northwesterly flow aloft, but a shortwave digging down
into the Northern Plains on Tuesday will bring more activity to the
region. This shortwave will help push a cold front into northern ND
during the day on Tuesday, with temperatures quite warm and in the
mid to upper 80s in our area ahead of the cold front. The front will
push through Tuesday night, and models have variations of convection
developing along or behind the boundary. Current model runs have
decent MU CAPE, but deep layer bulk shear is around 20-30 kts. At
this point severe chances are not super high, but not completely out
of the question. The cold front will clear the southeastern counties
by Wednesday morning, leaving the middle of the work week with cool
temps in the upper 60s to low 70s.

Thursday through Sunday...Upper flow starts to become more zonal
towards the end of the week, with several weak shortwaves through.
An upper trough moving through southern Canada will bring the
potential for some more weak shortwaves on the backside of it into
the weekend. Exact timing is impossible to pin down at this point so
kept the slight chance/chance POPs that the blended solution gives
us. Temperatures will warm back up to near to above seasonal
averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Updated at 255 PM CDT Sun Jul 29 2018

Widely sct cu field will continue to thicken and build, becoming
SCT-BKN with VFR cigs by mid to late afternoon. Widely scattered
showers and isolated thunderstorms are occurring and will persist
throughout the afternoon in short-lived, hit or miss fashion. A
building H5 ridge aloft should act to squelch activity from the
late afternoon into the early evening, with skies clearing off
after sunset. Light west-northwest winds are expected from the
surface to 15kft through 00z... outside of showers. Surface winds
will become light and variable after dark.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Gust
LONG TERM...JR
AVIATION...Gust
Hazardous weather outlook, Jul 29, 2:28 AM CST, 15 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
328 AM CDT Sun Jul 29 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-300830-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
328 AM CDT Sun Jul 29 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A few afternoon and early evening thunderstorms are expected.
However any thunderstorms are expected to remain rather weak.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Tuesday night into Wednesday and at
times from Thursday night through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 29, 4:51 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
551 PM CDT SUN JUL 29 2018

MNZ027-028-030-031-292315-
West Becker MN-East Otter Tail MN-East Becker MN-West Otter Tail MN-
551 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTTER TAIL AND
SOUTH CENTRAL BECKER COUNTIES UNTIL 615 PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm over
Frazee, or 11 miles southeast of Detroit Lakes. This storm was nearly
stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Frazee around 605 PM CDT.
  Perham and Vergas around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4681 9573 4676 9548 4656 9550 4664 9588
TIME...MOT...LOC 2250Z 017DEG 2KT 4672 9564

JH

The radar

The Fargo/Grand Forks radar (KMVX), 76 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Polk

When
July 29, 5:35 PM CST
Where
Polk County, 6.62 mi ESE of Euclid
Measured
1 in hail
Reported by
Public
Coordinates
47.930, -96.500

Crop damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762125.